Alert archive / California / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 23, NWS Medford, OR
NWS Medford, OR issued this severe thunderstorm warning at Jun 25, 2017, 6:22 PM PDT for Siskiyou County, California. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 25, 2017, 6:22 PM PDT (01:22 UTC)
- Expired
- Jun 25, 2017, 7:00 PM PDT
- In force
- 38 min
- Issued by
- NWS Medford, OR
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Siskiyou County, CA
The radar
The Medford radar (KMAX), 91 km from the middle of the area, began a volume at 01:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 00:00Z, 1.4 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 715 J/kg
- Mixed-layer CIN
- -220 J/kg
- Mixed-layer LCL
- 3070 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
209 WUUS56 KMFR 260122 SVRMFR CAC093-260200- /O.NEW.KMFR.SV.W.0023.170626T0122Z-170626T0200Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Medford OR 622 PM PDT SUN JUN 25 2017 The National Weather Service in Medford has issued a * Severe Thunderstorm Warning for... West central Siskiyou County in northern California... * Until 700 PM PDT * At 622 PM PDT, a severe thunderstorm was located near Nordheimer Campground, or 13 miles east of Orleans, moving north at 15 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * Locations impacted include... Nordheimer Campground. # PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4122 12318 4127 12341 4158 12336 4151 12301 TIME...MOT...LOC 0122Z 195DEG 11KT 4132 12327 HAIL...1.00IN WIND...<50MPH $$ SVEN
1 follow-up statement
468
WWUS56 KMFR 260200
SVSMFR
Severe Weather Statement
National Weather Service Medford OR
700 PM PDT SUN JUN 25 2017
CAC093-260210-
/O.EXP.KMFR.SV.W.0023.000000T0000Z-170626T0200Z/
Siskiyou CA-
700 PM PDT SUN JUN 25 2017
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL SISKIYOU COUNTY
HAS EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been allowed to expire.
LAT...LON 4122 12318 4127 12341 4158 12336 4151 12301
TIME...MOT...LOC 0200Z 195DEG 11KT 4143 12323
$$
SVENWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 2:32 PM PDT, 3 hours 50 minutes earlier.
Area forecast discussion, Jun 25, 2:32 PM PDT, 3 hours 50 minutes before
Area Forecast Discussion
National Weather Service Medford OR
232 PM PDT Sun Jun 25 2017
.DISCUSSION...The hot air mass is becoming unstable this afternoon, and
thunderstorms have developed over Northern California. 37 cloud
to ground lightning strikes have been observed so far, focused
over north-central Siskiyou County. More storms are expected to
develop as instability increases later this afternoon. Initially,
little rain is expected with the storms because of a very dry
subcloud layer, but rain is expected with storms later this
afternoon and evening. Lightning is expected to be focused over
the Siskiyous and Cascades where we have scattered thunderstorms
forecast. The broad shortwave that supports the afternoon storms
will move north and east out of the forecast area, but additional
forcing aloft will arrive overnight, and this could couple with
upper level instability to generated elevated thunderstorms.
Tomorrow the forcing becomes stronger as remnants of an upper low
moves towards Northern California, providing ample diffluence at
the left exit region of a 60kt jet. Additionally, the convective
inhibition that existed today won't be there tomorrow, so that's
more favorable for storm formation. Lastly, 0-6km bulk shear is
30kt+, and this will favor longer-lived, potentially severe
storms. Red Flag Warnings continue into tomorrow, and please see
the fire weather discussion below for more details.
Temperatures Monday drop well below Warning and Advisory criteria,
so we'll let the Excessive Heat Warnings and Heat Advisories expire
this evening.
A cooler, breezy day is on tap Tuesday as onshore gradients increase
sharply. It will feel like a different climate on Tuesday compared
to today as high temperatures settle right around normal for this
time of year. Daily marine stratus intrusions are expected to bring
overnight and morning low clouds to at least the coast and Umpqua
Basin Monday through Wednesday. NAEFS output suggests relatively
zonal, west to east flow through early next week at least. What this
means is near to slightly above normal temperatures and little to
no thunderstorm activity are likely.
&&
.AVIATION...25/18Z TAF CYCLE...VFR conditions will continue
everywhere inland from the coast through the TAF period. Isolated to
scattered thunderstorms are expected to affect inland areas this
afternoon with the greatest threat over the mountains. Expect gusty
downdraft winds and lightning with any storms. Thunderstorms may
approach KMFR late this afternoon but are more likely this evening
into tonight. -Wright
&&
.MARINE...Updated 220 PM Sunday, 25 June 2017...South winds will
persist over the waters today and Monday and bring continued fog and
low stratus. Seas will remain low through Monday. The thermal trough
returns Tuesday into Wednesday with gusty north winds and steep to
very steep choppy seas developing over the waters. The strongest
winds and seas are forecast from Cape Blanco south but periods of
small craft winds and seas are possible north of the Cape. These
conditions may persist through late in the week.
&&
.FIRE WEATHER...Updated 200 PM Sunday, 25 June 2017...Isolated
thunderstorms have already developed over western Siskiyou county as
a shortwave moves up from the south this afternoon. As conditions
continue to destabilize through the afternoon and evening,
thunderstorms should increase in coverage, especially over the
mountains. Thunderstorms will remain possible through the night as
an upper trough approaches, then they should again increase in
coverage and intensity tomorrow afternoon and evening as the main
trough arrives. However, the focus for lightning will shift to the
Cascades and east side tomorrow. It will also be cooler, but breezy
west winds and continued low humidities may fan any new fire starts.
Red flag warnings remain in effect primarily for the potential of
increased initial attack activity. The rest of the week should be
quieter as cooler weather dominates. -Wright
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR... Red Flag Warning from 11 AM to 11 PM PDT Monday for ORZ625.
Heat Advisory until 8 PM PDT this evening for ORZ023>028.
Excessive Heat Warning until 8 PM PDT this evening for
ORZ023>028.
Red Flag Warning until 11 PM PDT Monday for ORZ621-623.
Red Flag Warning until 5 PM PDT Monday for ORZ620-622.
Red Flag Warning until 11 PM PDT Monday for ORZ624.
CA...Heat Advisory until 8 PM PDT this evening for CAZ080-081.
Excessive Heat Warning until 8 PM PDT this evening for
CAZ080-081.
Red Flag Warning until 11 PM PDT Monday for CAZ280.
Red Flag Warning from 11 AM to 8 PM PDT Monday for CAZ281.
Pacific Coastal Waters...None.
NSK/NSK/TRWIn the hours before
Local storm report, Jun 25, 5:59 PM PDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
559 PM PDT SUN JUN 25 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0556 PM TSTM WND DMG 2 NNE CENTRAL POINT 42.41N 122.90W
06/25/2017 JACKSON OR TRAINED SPOTTER
PONDEROSA PINE IN SPOTTER'S YARD BLOWN DOWN
BY WIND. TREE IS 28 INCHES IN DIAMETER.
&&The office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 25, 5:01 PM PDT | Severe Thunderstorm Warning | MFR | Siskiyou | 29 min |
| Jun 25, 5:03 PM PDT | Severe Thunderstorm Warning | MFR | Siskiyou | 27 min |
| Jun 25, 5:34 PM PDT | Flash Flood Warning | MFR | Siskiyou | 86 min |
| Jun 25, 6:02 PM PDT | Severe Thunderstorm Warning | MFR | Siskiyou | 43 min |
Nearby
Severe Thunderstorm Warnings in California, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.